The University of Washington has developed an overdose-preventing wearable that recognizes when users are experiencing overdose symptoms. The device monitors the breathing rate and movement patterns of the wearer. Both of these metrics are useful for recognizing early symptoms of opioid overdose.
When the breathing rate and movement of the wearer point to a potential overdose, the device will automatically inject a small needle of Naloxone into the wearer. Naloxone is a lifesaving medication for those who suffer from opioid overdoses because it can restore breathing ability to the afflicted individual.
Currently, this device has no name and is in its testing stages. Researchers at the University of Washington have been training the device to detect opioid overdoses in controlled studies where patients mimic the symptoms of an overdose by holding their breath.
Image Credit: Chan et al., Scientific Reports